It was now the morning of theJanuary 14, 2008, and the day I decided to stop taking any medication altogether; the day I felt that I had put together most of the pieces of the puzzle, and now was the time for the final test.
Once again I felt no different, if anything my health was improving, and I carried on as though everything was the same, and still phoned my GP’s surgery in Garnant for my three months repeat prescription, and my daughter picked it up, and sent it to me by special delivery, and no one knew I had stopped taking it.
The sixteenth of January was my 60th birthday, and of course everyone wanted to buy me drinks, and although I had promised myself to take it easy, as usual, where drink is concerned, I didn’t exactly manage that, and got well and truly sloshed.
But even after a night drinking the way I did that night, I woke up the next morning bit of a thick head, but nothing that you would not expect considering the amounts of booze I had swallowed.
It must have been about ten days after I had stopped taking my medication when I had my first sort of off day, nothing exceptional, and certainly it wasn’t something I had not experienced before, a tightness in my chest, a bit short of breath, dizziness, and a slight ‘behind the scenes’ chest pain. But I just relaxed, and the symptoms eased. I suppose I was like that for a few days or so, then they eased, and although they were sort of still in the background, they were not causing me any real problems. Then for days, the crackles and pops, and the whooshing in my head, got worse. I started to feel sick and sweaty on occasions, but I just lay down and talked to myself saying, ‘These symptoms are caused by withdrawal and they will pass.’
And they did, until one night I was out having a quiet beer with a couple of friends, and just relaxing, when I started to feel a bit sickly and my chest started to tighten. No chest pain, but it felt as though pain could happen, so when my friend Stefan asked me if I was alright, I just said, ‘I feel a bit sickly, so I think I will have an early night.’
He and Sarah (Stefan’s girlfriend) walked me home, and asked if I was okay, and did I want them to stay with me? I told them that I was fine and just needed an early night, and they left. But to be honest, I knew something wasn’t right, so I made my way straight into my bedroom, and lay on the bed fully clothed, and tried to just relax; but my chest became tighter, and the noises in my head were causing my temples to throb, and I started to take deep breaths, controlling the way I breathed out. Then the palpitations started. I was starting to breath heavily, and my heart was racing so much so, I thought if it got just a little bit worse I should phone an ambulance. It did get worse, and my heart beat was getting faster, and my breathing was getting laboured and shaky. I started to sweat, and for the first time I started to question the decision I had taken to stop taking my medication.
This didn’t just last minutes, it had steadily worsened over an hour or so, and I knew this wasn’t right, so I picked my phone up to make that call for an ambulance, but instead of doing that, I put the phone down again, saying out loud, ‘Have faith Peter, have faith.’ And I just lay back, staring at the ceiling, saying in my head, ‘God, my life is in your hands.’ And immediately, not over a period of minutes, but immediately, the rapid heart palpitations stopped, and everything was calm.
I closed my eyes, letting out a sigh of relief and just said, ‘Thank you God.’
And from that day till this, which is two years and three months later, I have never suffered any symptoms like that again.
It wasn’t that much longer before my medication arrived by post, and things were back to normal, but I had naturally been thinking, what I should do next.
By the middle of march, I had decided to tell everyone that I was going back to the UK for a couple of weeks in May, because of some family problems, but also tell them that at least I could pick my own medicine up, rather than having it posted, and panicking that it might get lost in the post; sort of kill two birds with one stone, but the sooner I could get back to Gozo, the better I would feel. And that’s what I did tell everyone, and everyone believed that’s what I was going to do.
But the truth of the matter was, my head had started to clear, and things were beginning to fall into place in a different way. It’s very hard to explain, and I should imagine a lot harder to understand unless you have spent some time on anti-depressants, and at that time I had been taking a Cipramil 20mg tablet every day for eight years, and just in the weeks since I had stopped taking it my speech wasn’t as slurred, and the noises in my head, and that whooshing sensation had reduced dramatically. So that was a big plus, and all I wanted to do was get back to the UK, go through all the paperwork I had kept, and go back to see Chief Superintendent Gwyn Thomas, because I was told by the police when they gave me that whitewash of a report in 2005, that if I could come up with anymore evidence they would re-open the investigation. Another lie!